On σ-Finite Measures Related to the Martin Boundary of Recurrent Markov Chains

  • Joseph Najnudel
Part of the Lecture Notes in Mathematics book series (LNM, volume 2137)


In our monograph with Roynette and Yor (Najnudel et al., A Global View of Brownian Penalisations, MSJ Memoirs, vol. 19, Mathematical Society of Japan, Tokyo, 2009), we construct a σ-finite measure related to penalisations of different stochastic processes, including the Brownian motion in dimension 1 or 2, and a large class of linear diffusions. In the last chapter of the monograph, we define similar measures from recurrent Markov chains satisfying some technical conditions. In the present paper, we give a classification of these measures, in function of the minimal Martin boundary of the Markov chain considered at the beginning. We apply this classification to the examples considered at the end of Najnudel et al. (A Global View of Brownian Penalisations, MSJ Memoirs, vol. 19, Mathematical Society of Japan, Tokyo, 2009).


Markov Chain Multiplicative Constant Finite Measure Simple Random Walk Martin Boundary 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



I would like to thank Ph. Biane and Ph. Bougerol for the discussion we had on the possibility of a link between the Martin boundary and the \(\sigma\)-finite measures studied here.


  1. 1.
    J.-L. Doob, Discrete potential theory and boundaries. J. Math. Mech. 8, 433–458 (1959)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Y. Fukai, K. Uchiyama, Potential kernel for two-dimensional random walk. Ann. Probab. 24(4), 1979–1992 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    G.-A. Hunt, Markoff chains and Martin boundaries. Ill. J. Math. 4, 313–340 (1960)zbMATHGoogle Scholar
  4. 4.
    J.-G. Kemeny, J.-L. Snell, Boundary theory for recurrent Markov chains. Trans. Am. Math. Soc. 106, 495–520 (1963)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    H. Kesten, The Martin boundary for recurrent random walks on countable groups, in Proceedings of 5th Berkeley Symposium on Mathematical Statistics and Probability, vol. 2 (University of California Press, Berkeley, 1967), pp. 51–74Google Scholar
  6. 6.
    H. Kesten, F. Spitzer, Random walks on countably infinite Abelian groups. Acta Math. 114, 237–265 (1965)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    R.-S. Martin, Minimal positive harmonic functions. Trans. Am. Math. Soc. 49, 137–172 (1941)CrossRefGoogle Scholar
  8. 8.
    J. Najnudel, A. Nikeghbali, A remarkable \(\sigma\)-finite measure associated with last passage times and penalisation problems, in Contemporary Quantitative Finance (Springer, Berlin, 2010), pp. 77–97Google Scholar
  9. 9.
    J. Najnudel, A. Nikeghbali, A new construction of the \(\sigma\)-finite measures associated with submartingales of class (\(\varSigma\)). C. R. Math. Acad. Sci. Paris 348(5–6), 311–316 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    J. Najnudel, A. Nikeghbali, On some universal \(\sigma\)-finite measures related to a remarkable class of submartingales. Stoch. Proc. Appl. 122(4), 1582–1600 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    J. Najnudel, B. Roynette, M. Yor, A Global View of Brownian Penalisations. MSJ Memoirs, vol. 19 (Mathematical Society of Japan, Tokyo, 2009)Google Scholar
  12. 12.
    A. Nikeghbali, A class of remarkable submartingales. Stoch. Process. Appl. 116(6), 917–938 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    S. Orey, Potential kernels for recurrent Markov chains. J. Math. Anal. Appl. 8, 104–132 (1964)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    B. Roynette, P. Vallois, M. Yor, Some penalisations of the Wiener measure. Jpn. J. Math. 1(1), 263–290 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    F. Spitzer, Principles of Random Walk, 2nd edn. (Springer, New York, 1976)zbMATHCrossRefGoogle Scholar
  16. 16.
    A. Stöhr, Über einige lineare partielle Differenzengleichungen mit konstanten Koeffizienten, III. Math. Nachr. 3, 330–357 (1950)zbMATHCrossRefGoogle Scholar
  17. 17.
    W. Woess, Random walks on infinite graphs and groups—a survey on selected topics. Bull. Lond. Math. Soc. 26, 1–60 (1994)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    M. Yor, Les inégalités de sous-martingales, comme conséquences de la relation de domination. Stochastics 3(1), 1–15 (1979)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Institut de Mathématique de ToulouseUniversité Paul SabatierToulouseFrance

Personalised recommendations